Products You May Like
By K Srinath Reddy
A serious but very rare adverse effect. This is the scientific consensus that has emerged after both the European and British regulators examined the association of unusual blood clotting events reported in some persons vaccinated with AstraZeneca’s Covid-19 vaccine. Jonathan Van Tam, Britain’s Deputy Chief Medical Officer was more colourful in calling it “a vanishingly rare but sadly a very serious adverse event.” At an estimated incidence of 1 in 100,000, it is indeed very rare. However, with several deaths among those affected, it is also very serious.
Causal or coincidental? This is the question that is always addressed when adverse events are reported in persons who are administered a vaccine. After initial expressions of scepticism about a possible causal link, the scientific community and regulators have now concluded that a causal link is suggested by a consistent association, even though the mechanistic pathway is not clear as yet.
Younger persons, below 50 years of age, seem to be affected, among the vaccine recipients. Women predominate among the affected. This has led to many countries decreeing that the vaccine should not be administered to persons under 60 years of age. This was an ironical turn around from a time when some European nations had decided that older persons (above 65 years in some countries and above 55 years in others) should not be given the vaccine because the multi-country AstraZeneca trial had included only small numbers of older persons.
A later large American trial of the vaccine helped to override that objection. By the time the European countries removed the bar on using that vaccine for older persons, reports started flowing in of serious blood clots in young persons receiving the vaccines. The position reversed swiftly with the vaccine now permitted only for older persons and barred for young persons! Indian regulators have stated that similar adverse events have not been reported so far in India and have not imposed any restrictions.
The pathological manifestations of this adverse event are very unusual. Clots occur in the veins, but at uncommon locations. The cerebral sinus vein of the brain and the splanchnic veins (which drain the blood from the intestines and other abdominal organs) were the sites where large clots formed. This phenomenon was accompanied by a low platelet count. Platelets are blood cells which help to form clots to stop bleeding. Usually, a low platelet count manifests as a bleeding tendency, not as a clotting problem. That is what we see, for example, as a complication of severe dengue fever. The paradox of blood clotting combined with a low platelet count makes this a very unusual complication, in addition to the rare sites where the venous thrombosis is occurring.
The puzzle regarding the mechanism underlying these manifestations remains, even as the condition has acquired a medical name. Since it is akin to a previously described condition called heparin induced thrombocytopenia (HIT), German and Austrian scientists have named it Vaccine Induced Prothrombotic Immune Thrombocytopenia (VIPIT). This new entity too has features of venous blood clotting associated with a low platelet count but is not linked to the use of heparin, an anti-coagulant blood thinner. Describing similar cases, Norwegian scientists have labelled it vaccine-induced immune thrombotic thrombocytopenia (VITT). Whichever name finally stays on in the scientific literature (I prefer VIPIT), the condition has thrown up a serious challenge to vaccine rollout globally.
Antibodies directed at the platelets have been described in these cases, indicating that an auto-immune reaction is responsible. While the trigger is administration of heparin in HIT, it is the AstraZeneca vaccine that appears to set off this rare reaction in VAPIT. Treatment with intravenous immunoglobulin and prednisolone (a steroid) proved helpful in some cases, buttressing the suggestion of an autoimmune causal pathway. Further studies will be needed to identify susceptibility markers, early diagnostic tests and effective treatments. The condition being so rare, that will take time. In the meanwhile, countries are using younger age as a risk predictor to prevent VIPIT, by avoiding administration of this vaccine.
Why should there be increased clotting instead of bleeding, when the platelet count is low? Why is the clotting seen mostly in veins and not in arteries? Why does clotting occur in unusual locations like the cerebral sinus vein and splanchnic veins, rather than in the legs which are the usual sites of deep vein thrombosis (as in long distance fliers or immobilised hospital patients)? These are some clinical conundrums that need to be clarified even as the immuno-pathology pathways are being identified.
Clotting mechanisms in veins and arteries are different. The veins are thin walled and carry blood at a low pressure, with low shear stress on the walls. Arteries are thicker, with more smooth muscle in their walls and can withstand the shear stress of a high pressure blood flow. Coagulation factors are proteins produced by the liver which circulate in the blood and initiate clot formation to staunch bleeding. The cascade of activation of these factors ends up in a fibrin clot. This is the more dominant clotting pathway on the venous side. Platelets are circulating blood cells which clump together to form platelet plugs around an injured arterial wall.
They are most often initiated by the rupture of an atherosclerotic plaque. Platelet activation is the principal pathway of clot formation on the arterial side. Anticoagulant drugs are used to prevent venous thrombosis as they are best suited for the low pressure circuit while anti-platelet drugs are used to prevent arterial thrombosis as they are effective in the high pressure circuit.
Both these pathways are complementary, even if their relative importance varies between arteries and veins. When platelet count goes down markedly, bleeding can occur. However, if the coagulation cascade is activated by the body as a counter measure, it may lead to clotting in the veins if that response is excessive. Some of the cases of VAPIT had both cerebral bleed and cerebral sinus vein thrombosis. Treatment of the thrombosis with heparin was unhelpful and probably counterproductive, because of the autoimmune pathway shared with HIT.
The unusual locations of venous thrombosis also need further elucidation. Deep vein thrombosis occurs in the legs when the legs are immobile for a long time. When mobile, the calf muscle pump does not permit the venous blood to stagnate. The patients of VAPIT were young, mobile and would not have had venous blood stagnation in the legs. The splanchnic veins and cerebral veins have no such muscle pumps enclosing them. Did the autoimmune response to the vaccine causing a low platelet count trigger the coagulation cascade, leading to clots in veins which have no muscle pumps to prevent stagnation? This thought that arose in my mind is speculative.
If an autoimmune reaction directed at the platelets is the reason why a chain reaction is initiated that proceeds to venous thrombosis, why is it seen only with the AstraZeneca vaccine? Is it because it is the only Covid vaccine using a chimpanzee adenovirus as a carrier of the spike protein code, while other virus vector vaccines are using human adenoviruses? If that is so, why is such an adverse reaction occurring in a minuscule proportion of persons receiving the AstraZeneca vaccine? Many questions remain for scientists to investigate and unravel.
Being very rare, treatments of proven efficacy are yet to be identified. Intravenous immunoglobulin infusion seems to help. Being an autoimmune manifestation, steroids are likely to be helpful. Heparin and heparin-like anticoagulants should be avoided. However, prevention would remain a high priority. In the meanwhile, the AstraZeneca should be used in accordance with national guidelines.
The author, a cardiologist and epidemiologist, is resident, Public Health Foundation of India (PHFI) Views are personal